High Wind, Northeast Highlands
- When
- June 3, 12:00 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The Las Vegas ASOS reached a peak wind gust of 58 mph.
Storms developed along a line from just north of Roswell to near Clovis and Broadview during the late afternoon. One storm briefly turned severe and produced strong wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Storms developed along a line from just north of Roswell to near Clovis and Broadview during the late afternoon. One storm briefly turned severe and produced strong wind gust. As the storms decayed, a heat burst resulted over Cannon AFB. Extreme winds resulted in damage across the area. Earlier in the day, non-convective winds resulted in a 50 knot gust at Las Vegas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 2:39 AM MST, 9 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 339 AM MDT FRI JUN 3 2011 ...SMOKE PLUME CAUSING POOR AIR QUALITY OVER PORTIONS OF WESTERN AND NORTHERN NEW MEXICO EARLY THIS MORNING... .DISCUSSION... MAIN STORY THIS MORNING IS THE POOR AIR QUALITY FROM AN EXTENSIVE SMOKE PLUME EJECTING OUT FROM THE WALLOW FIRE NEAR ALPINE ARIZONA. EARLIER LAST EVENING...VISIBILITIES DROPPED BELOW TWO MILES AT KABQ IN THICK SMOKE. SINCE MIDNIGHT...A WEAK OUTFLOW BOUNDARY PUSHED THROUGH THE RIO GRANDE VALLEY CAUSING A BRIEF WIND SHIFT AND SINCE THEN...VISIBILITIES HAVE IMPROVED ALTHOUGH SMOKE IS STILL PRESENT ACROSS MUCH OF THE CITY...ALBEIT NOT AS THICK. GOES 11-3.9 MICRON SATELLITE IMAGERY SHOWS A LARGE HOT SPOT NEAR ALPINE WITH A SMALLER HOT SPOT LOCATED IN NM JUST SOUTH OF RED HILL AS OF 09Z. SMOKE WILL REMAIN TRAPPED BENEATH THE INVERSION IN THE ABQ METRO AREA/RIO GRANDE VALLEY LIKELY THROUGH THE MORNING WITH VARYING VSBY RESTRICTIONS. WE HAVE EXTENDED THE AIR QUALITY ALERT THROUGH 18Z/12 PM. BEYOND 18Z...BUFKIT SOUNDING FOR KABQ SHOWS AN EROSION OF THE INVERSION WITH DECENT MIXING TAKING SHAPE OVER MUCH OF WESTERN AND NORTHERN NEW MEXICO WHICH SHOULD BEGIN TO DISPERSE THE SMOKE. WILL KEEP MENTION IN THE GRIDDED FORECAST THROUGH MIDDAY AND ALLOW THE DAY SHIFT TO MONITOR THE SITUATION FOR LATER TODAY/TONIGHT. TO THE EAST OF THE CENTRAL MOUNTAINS...WE EXPECT MOISTURE TO SCOUR EVEN FURTHER EAST THAN YESTERDAY WITH A MORE SHALLOW LOW LEVEL MOISTURE FIELD HOLDING IN PLACE NEAR THE TEXAS STATE LINE THIS AFTERNOON. CAPES AND OTHER CONVECTIVE PARAMETERS ARE LESS IMPRESSIVE THAN YESTERDAY BUT DRY SUB-CLOUD LAYER WILL ENHANCE THE THREAT FOR MICROBURST/DOWNBURST WIND ACTIVITY LATER THIS AFTERNOON AND WILL KEEP GUSTY WIND MENTION IN THE GRIDS. WILL MENTION THREAT IN THE MORNING HWO ISSUANCE. GUSTY WESTERLY WINDS AND DRY HUMIDITIES ARE EXPECTED JUST EAST OF THE CENTRAL MOUNTAIN CHAIN WITH THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. PLEASE REFER TO THE FIRE WEATHER DISCUSSION BELOW. UPPER LEVEL RIDGE WILL BUILD FURTHER WEST BY SATURDAY WITH MOISTURE BEGINNING TO INCREASE OVER CENTRAL PORTIONS OF THE STATE. CONVECTIVE CHANCES WILL ALSO SHIFT WESTWARD TOWARD THE CENTRAL MOUNTAIN CHAIN AND RIO GRANDE VALLEY WITH THE HIGHER TERRAIN FAVORED. DUE TO THE LACK OF SURFACE MOISTURE...WILL KEEP DRY THUNDERSTORMS IN PLACE TO THE WEST OF THE MOUNTAINS AND WET STORMS ALONG AND EAST. WET THUNDERSTORM POTENTIAL SHIFTS FURTHER WEST TO THE CONTINENTAL DIVIDE ON SUNDAY WITH DRY STORMS STILL POSSIBLE CLOSER TO THE ARIZONA STATE LINE. ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY OVER THE NORTHERN HIGH TERRAIN BEFORE THE PATTERN REVERTS BACK TO DOMINANT SOUTHWEST FLOW AND LEE SIDE SURFACE CYCLOGENESIS FOR MUCH OF THE MIDDLE TO LATTER HALF OF NEXT WEEK. THIS PATTERN WILL FAVOR A RETURN TO BREEZY TO WINDY AND DRY CONDITIONS. THE INTENSIFYING SOUTHWEST FLOW WOULD ENHANCE A SLOSHING DRYLINE BUT MODELS DO NOT INDICATE MUCH QPF FROM CONVECTIVE ACTIVITY THROUGH AT LEAST FRIDAY. STAY TUNED. KW && .AVIATION... AREAS OF SMOKE ACROSS CENTRAL AND PORTIONS OF WESTERN NEW MEXICO WILL BE THE MAIN AVIATION WEATHER CONCERN THROUGH 18Z. OF PARTICULAR CONCERN WILL BE VALLEY LOCATIONS BETWEEN THE CONTINENTAL DIVIDE AND RIO GRANDE WHERE VSBY RESTRICTIONS MAY BRIEFLY APPROACH MVFR NEAR AND SHORTLY AFTER DAYBREAK. ELSEWHERE...VFR CONDS TO PREVAIL. AFTER 18Z...INCREASED MIXING WILL RESULT IN A BREEZY TO LOCALLY WINDY AFTERNOON ACROSS WESTERN AREAS AND FAVORED EAST SLOPE LOCATIONS BUT WINDS WILL NOT BE AS STRONG/GUSTY AS WAS OBSERVED ON THURSDAY. GUSTS OF 30-35 KTS ARE LIKELY FOR KGUP...KLVS WITH 25 KTS OR LESS FOR THE REMAINING TERMINAL SITES. THE EXCEPTION WILL BE KTCC WHERE ISOLATED SHRA/TSRA WILL AGAIN FAVOR THE FAR EASTERN PLAINS BETWEEN 20Z AND 03Z...WITH LOCALLY STRONG/GUSTY WINDS POSING A LOCALIZED THREAT. VFR CONDS ALL AREAS AFTER 03Z WITH AREAS OF SMOKE AGAIN POSSIBLE. KJ NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER... ...MUCH LESS WIND FOR THE WEEKEND BUT INCREASING THREAT FOR DRY LIGHTNING ACROSS CENTRAL AND WESTERN AREAS... FAST SOUTHWEST FLOW ALOFT THAT WAS OVER THE WESTERN TWO-THIRDS OF NEW MEXICO ON THURSDAY WILL STEADILY WEAKEN THROUGH SATURDAY AS HIGHER PRESSURE ALOFT EXPANDS WESTWARD FROM TEXAS. TODAY WILL BE THE TRANSITION DAY. SUFFICIENT WINDS JUST ABOVE RIDGETOP LEVEL TO SUPPORT SOLID BREEZY CONDITIONS ACROSS MUCH OF THE AREA DURING THE AFTERNOON/EVENING HOURS. LOCALLY WINDY CONDITIONS ARE LIKELY ALONG/WEST OF THE CONTINENTAL DIVIDE AND NORTHERN HIGH COUNTRY AS WELL AS THE NORTHWEST QUARTER WHERE THE SURFACE GRADIENT WILL BE MOST FAVORABLE. SURFACE GRADIENT/TROUGH ALIGNMENT NOT ESPECIALLY FAVORABLE FOR WIDESPREAD RED FLAG CONDITIONS ACROSS WESTERN PORTIONS OF THE NE/EC PLAINS...BUT NO DOUBT A FEW AREAS WILL HIT. ACROSS THE WEST... CONFIDENCE PRETTY HIGH THAT 20 FOOT WINDS WILL REMAIN BELOW CRITICAL THRESHOLDS FOR A VAST MAJORITY OF THE DISTRICTS BUT OCCASIONAL GUSTS IN THE MID TO UPPER 30S MPH ARE LIKELY. FOR THAT REASON... CONSIDERING AN RFW FOR THE WEST CENTRAL AND NORTHWEST HIGHLANDS ALTHOUGH FOCUSED MORE ON POTENTIAL IMPACT VS STRICT THRESHOLDS. MAX TEMPERATURES TODAY...ALTHOUGH SLIGHTLY COOLER AS COMPARED TO THURSDAY... WILL STILL BE CLOSE TO SEASONAL AVERAGES ACROSS THE WEST AND SEVERAL DEGREES ABOVE FOR CENTRAL AND EASTERN AREAS. NOTICEABLY DRIER RH VALUES EXPECTED FOR THE EAST SLOPES OF THE SANGRE DE CRISTOS AND NORTHEAST HIGHLANDS AS COMPARED TO RECENT DAYS. THIS AS LOW LEVEL MOISTURE GETS SCRUBBED FARTHER EASTWARD. ELSEWHERE... NO SIGNIFICANT TRENDS IN MIN RH WITH MOST AREAS ACTUALLY EXPECTED TO HAVE A SLIGHT IMPROVEMENT OWING TO THE SOMEWHAT COOLER MAXES. WILL CONTINUE WITH ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE FAR EASTERN PLAINS NEAR THE BETTER MOISTURE BOUNDARY...BUT THIS FEATURE WILL BE FORCED FARTHER EAST AS WELL. GOING INTO THE WEEKEND...HIGH PRESSURE WILL EXPAND/BUILD WESTWARD OVER NEW MEXICO. MODEST SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY OF THIS EXPANDING RIDGE WILL ALLOW FOR A SUBTLE BUT POTENTIALLY CRITICAL INCREASE IN MID-LEVEL MOISTURE THAT WILL LIKELY YIELD ISOLATED HIGH BASED SHOWER/THUNDERSTORM ACTIVITY LATE SATURDAY INTO SATURDAY EVENING...AND AGAIN SUNDAY ALTHOUGH THE OVERALL COVERAGE OF SHOWER ACTIVITY EXPECTED TO INCREASE LATE IN THE WEEKEND. THIS WILL NOT BE A CLASSIC MOISTURE SURGE BY MEANS...BUT MORE OF AN OOZING SCENARIO WITH A VERY GRADUAL TOP DOWN MOISTENING TREND THAT ALONE ARGUES FOR A MORE ACTIVE DAY ON SUNDAY AS COMPARED TO SATURDAY WITH MORE A MIX OF WET/DRY STORMS. REGARDLESS... AN INCREASING THREAT FOR DRY LIGHTNING REMAINS THE SCREAMING MESSAGE IN THE GRIDS AND FORECAST PRODUCTS GOING INTO THE WEEKEND. DAYTIME TEMPERATURES WILL STEADILY WARM SAT/SUN...AND NIGHTTIME TEMPS WILL REFLECT MORE OF A BETTER DEVELOPED THERMAL BELT ACROSS THE NORTHERN VALLEYS ESPECIALLY SUNDAY NIGHT. LOOKING AHEAD...UPPER TROUGHING TO OUR WEST AND HIGH PRESSURE TO OUR EAST WILL FORCE A RETURN TO A PERSISTENT AND MAINLY DRY SOUTHWEST FLOW ALOFT THAT SHOULD EFFECTIVELY SCRUB THE MOISTURE FROM THE WESTERN TWO THIRDS BEGINNING TUE/WED. WILL OBVIOUSLY NEED TO KEEP A WATCH OUT FOR DRYLINE THUNDERSTORMS ACROSS THE FAR EAST...BUT COULD BE A FEW DAYS OF CRITICAL FIRE WEATHER TO CONTEND WITH NEXT WEEK AFTER OUR BRIEF BOUT WITH LIGHTNING THIS WEEKEND. KJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 82 50 89 56 / 0 0 0 5 DULCE........................... 76 39 83 43 / 0 0 10 10 CUBA............................ 81 44 85 48 / 0 0 10 20 GALLUP.......................... 80 42 86 45 / 0 0 0 5 EL MORRO........................ 78 39 84 43 / 0 0 10 20 GRANTS.......................... 82 43 87 48 / 0 0 10 20 QUEMADO......................... 81 42 86 47 / 0 0 10 10 GLENWOOD........................ 88 57 93 56 / 0 0 5 5 CHAMA........................... 71 37 78 40 / 0 0 10 20 LOS ALAMOS...................... 80 54 83 57 / 0 0 10 20 PECOS........................... 79 49 83 51 / 0 0 20 30 CERRO/QUESTA.................... 77 42 81 45 / 0 0 20 20 RED RIVER....................... 68 45 72 46 / 0 5 30 20 ANGEL FIRE...................... 70 40 75 43 / 0 0 30 30 TAOS............................ 79 45 84 49 / 0 0 20 20 MORA............................ 76 47 80 50 / 0 0 30 30 ESPANOLA........................ 86 52 89 55 / 0 0 10 20 SANTA FE........................ 82 50 85 53 / 0 0 20 20 SANTA FE AIRPORT................ 84 54 87 56 / 0 0 10 20 ALBUQUERQUE FOOTHILLS........... 89 59 90 61 / 0 0 10 20 ALBUQUERQUE HEIGHTS............. 90 64 91 64 / 0 0 10 20 ALBUQUERQUE VALLEY.............. 92 55 93 59 / 0 0 10 20 ALBUQUERQUE WEST MESA........... 91 57 92 60 / 0 0 10 20 LOS LUNAS....................... 92 55 93 59 / 0 0 10 20 RIO RANCHO...................... 90 56 92 60 / 0 0 10 20 SOCORRO......................... 92 64 94 63 / 0 0 10 10 SANDIA PARK/CEDAR CREST......... 86 55 89 53 / 0 0 20 30 TIJERAS......................... 87 54 90 55 / 0 0 20 30 MORIARTY/ESTANCIA............... 84 49 87 52 / 0 0 20 30 CLINES CORNERS.................. 80 54 82 53 / 0 0 30 30 GRAN QUIVIRA.................... 84 56 86 57 / 0 0 20 20 CARRIZOZO....................... 87 61 87 59 / 10 5 20 20 RUIDOSO......................... 78 55 77 52 / 10 10 30 20 CAPULIN......................... 85 51 80 53 / 5 5 20 30 RATON........................... 86 52 88 53 / 0 5 20 20 SPRINGER........................ 87 54 87 55 / 0 5 20 20 LAS VEGAS....................... 82 53 83 55 / 0 0 30 30 CLAYTON......................... 89 60 90 60 / 10 10 10 20 ROY............................. 88 59 85 59 / 5 5 20 20 CONCHAS......................... 95 64 92 63 / 10 5 10 10 SANTA ROSA...................... 94 62 90 62 / 5 5 10 10 TUCUMCARI....................... 94 63 94 62 / 10 10 10 10 CLOVIS.......................... 91 63 90 60 / 20 20 5 5 PORTALES........................ 92 65 90 62 / 20 20 5 5 FORT SUMNER..................... 93 63 92 63 / 10 10 5 5 ROSWELL......................... 98 64 95 64 / 10 10 5 5 PICACHO......................... 93 61 88 59 / 10 10 10 10 ELK............................. 86 57 82 55 / 10 10 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 17/41
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 606 AM MDT FRI JUN 3 2011 NMZ501>540-041200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 606 AM MDT FRI JUN 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHEAST...EAST CENTRAL AND SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE DOWNBURST WINDS AND SMALL HAIL. IN ADDITION...ONE TO THREE HOURS OF CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER THE CENTRAL AND NORTHEAST HIGHLANDS TODAY. WINDS WILL GRADUALLY SUBSIDE BY EVENING WITH HUMIDITIES RISING ABOVE CRITICAL LEVELS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY THROUGH NEXT THURSDAY...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST...EAST CENTRAL AND SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT MEASURED THUNDERSTORM WIND SPEEDS...WIND IMPACTS...HAIL AND WILDFIRES TO THE NATIONAL WEATHER SERVICE VIA THE INTERNET AT WEATHER.GOV/ABQ...TOLL FREE AT 888.386.7637 OR VIA AMATEUR RADIO. 17
The Cannon AFB radar (KFDX), 39 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
3 thunderstorm wind, 1 high wind. Local standard time, as filed.
The Las Vegas ASOS reached a peak wind gust of 58 mph.
A heat burst struck Cannon Air Force Base as formerly severe thunderstorms decayed over the area. Winds peaked at 90 mph, but winds greater than 58 mph persisted for over 30 minutes causing widespread damage. These strong winds damaged roofs and broke limbs off trees. KCVS ASOS jumped from 71 to 78 degrees and the dewpoint dropped from 50 to 44 degrees. The nearby AWOS, KCVN, jumped from 73 to 81 degrees and the dewpoint dropped from 46 to 41 degrees. KCVN, however, only gusted to 43 mph.
A heat burst struck the Clayton Airport during the early morning hours of the 4th. The temperature jumped 14 degrees, from 63 to 77, and the dewpoint dropped 11 degrees, from 46 to 35. The wind peaked at 64 mph at 109 am MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296495, 296492, 296493, 296494.